What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 6:35 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 11, 6:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
735 PM EDT Thu Apr 11 2024
.SYNOPSIS...
Unsettled pattern continues through tonight, with severe
weather and excessive rain possible. Quiet break on Saturday.
Possible disturbances during the new work week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 515 PM Thursday...
Expanded the Food Watch farther east and south, which now
encompasses all of our lowlands, all until 2 AM early Friday
morning. This is also more in line with Tornado Watch 105, in
effect until 9 PM tonight.
As of 235 PM Thursday...
Key Points:
* Afternoon and evening thunderstorms pose a risk for severe
weather, with damaging winds, tornadoes, hail, and locally
heavy downpours all possible.
* A Flood Watch is in effect for southeast Ohio and parts of
West Virginia through tonight.
* A Wind Advisory remains in effect for the West Virginia
foothills and mountains through this evening.
Active weather today will serve up the possibility of strong to
severe thunderstorms, the risk of flooding, and breezy to strong
non-convective winds.
Severe: An advancing low pressure system will set forth a round
of severe weather from now until late tonight. Lingering
capping inversion/convective inhibition noted on SPC's
Mesoanalysis page at the start of forecast diagnosing earlier
this afternoon has since eroded, pointing to a destabilizing
environment currently underway. Areas that have poked out of the
clouds for a time this afternoon have risen a few degrees
warmer than areas such as southeast Ohio, who remain masked
beneath rain and overcast skies. Should see an uptick in
convective activity shortly after this discussion issuance in
response to boosting surface temperatures and increasing
instability outside of the lower Ohio Valley cloud shield.
South to southwesterly mid-level steering flow will propagate
storms up from the JKL/MRX forecast areas into the Central
Appalachians. Damaging wind gusts will be able to thrive in
healthy and mature storms under the aid of breezy to strong low
to mid level flow. Increasing wind shear will gradually increase
the concern for rotation in storms this afternoon that could
reach down to the surface as tornadoes. While not as prominent
today due to wind shear limiting vertical growth of storms, a
threat for hail will remain present in convection as well today.
Activity begins to wind down late tonight as the surface low
sends a cold front through the forecast area. The parent H5
trough will continue to press through the area into the end of
the work week, keeping the small chance of showers and
thunderstorms alive even on Friday. However, little to no
instability will be present with storms for the end of the
period and therefore the severe threat will be limited.
Hydro: Locally heavy downpours associated with convection poses
a concern for flooding and a rise along creeks and rivers. This
will especially be the case in the event of training storms
along already saturated soils present from previous rainfall. A
few spots along the Muskingum River in southeast Ohio remain in
Action Stage at the time of writing and is anticipated to rise
out of its banks on Friday once more. With these concerns, opted
to hoist a Flood Watch for this afternoon into late tonight for
southeast Ohio and parts of West Virginia that are the most
susceptible after last week's deluge of rainfall.
Non-Convective Winds: Outside of showers and storms, a strong
low level jet currently resides over the Central Appalachians
out ahead of the low pressure system. Aforementioned capping
inversion held off strong winds from mixing down to the surface,
but local observations show wind gusts around 20 to 25 mph now
prominent this afternoon. Still anticipating advisory level
gusts along the West Virginia foothills and mountains through
this evening, so will allow the Wind Advisory to cruise through
this evening as planned. Winds remain fairly breezy and strong
on Friday, and could foresee another Advisory being needed late
tomorrow night into the start of the weekend.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 155 PM Thursday...
Gusty winds and continued showery conditions on Friday night into
Saturday as tight pressure gradient remains over the area, and
several shortwaves move through the region. Some of the higher
terrain counties could even see some flakes of snow, but little to
no accumulation is expected. As the day progresses Saturday, it
should become drier and less windy as the system pulls off to our
east and high pressure attempts to build in briefly. Models differ
on Sunday, but it looks like we could be in the warm sector of an
approaching system, with a cold front dropping south into the region
later Sunday into Monday, eventually briefly stalling out before
lifting back north in the long term. This will yield showery
conditions, with the possibility of isolated thunderstorms Sunday
into Sunday evening/night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 155 PM Thursday...
Aforementioned front will lift back north as a warm front early next
week, generally later Monday into Tuesday, with a cold front
arriving by the middle of next week. Above normal temperatures along
with unsettled weather can be expected during the period.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 731 PM Thursday...
Scattered showers and isolated thunderstorms will continue
across WV, southwest VA and eastern KY through at least
midnight. Periods of IFR will continue under heavier showers,
particularly at PKB, HTS, CKB and CRW where the axis of
precipitation concentrated this afternoon and evening.
Otherwise, VFR conditions will prevail through at least 04Z for
the rest of sites.
Pressure gradient tightens up as a low pressure center
approaches from the west increasing winds aloft. METARs and
radar observations indicate weaker winds at the surface along
and west of the ongoing convection. Winds may remain weaker than
expected as the atmosphere tries to decouple.
Showers or thunderstorms can mix strong winds aloft to the
surface through this evening mainly across the eastern sites. It
will remain gusty along the higher elevations through the
overnight hours.
The low's center and associated cold front push east after 06Z
tonight taking most showers and thunderstorms with them. There
may be a lull in precipitation from 06z through 15Z Friday
morning, but convection is expected to fire up once again Friday
afternoon with the arrival of a strong upper level disturbance.
Model soundings indicated IFR/MVFR ceilings may prevail through
the day Friday areawide.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of restrictions or improvements may
vary from forecast. Winds could remain under 10 knots and loose
their gustiness mainly across the lowlands overnight tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H M M H H H H H M H H
HTS CONSISTENCY L L L L M H H M H M H M
BKW CONSISTENCY M M M M M H H H M H M H
EKN CONSISTENCY H M H H M M H M M H H H
PKB CONSISTENCY M M H H H H H H M H H H
CKB CONSISTENCY H H M H M M M M H H M H
AFTER 00Z SATURDAY...
IFR conditions possible along the mountains in lingering
rain/snow showers Friday night into Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 2 AM EDT Friday for WVZ005>011-013>020-
024>032-039-040.
Wind Advisory until 11 PM EDT this evening for WVZ039-040-
515>523-525-526.
OH...Flood Watch until 2 AM EDT Friday for OHZ066-067-075-076-
083>087.
KY...Flood Watch until 2 AM EDT Friday for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...SL/MEK
NEAR TERM...TRM/MEK
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJHazardous weather outlook, Apr 11, 7:52 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
852 PM EDT Thu Apr 11 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
130100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
852 PM EDT Thu Apr 11 2024
...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and the lowlands of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
In addition, heavy rains through tonight could lead to instances of
strong rises along rivers on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ039-040-130100-
Upshur-Barbour-
852 PM EDT Thu Apr 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
This Hazardous Weather Outlook is for Upshur and Barbour counties in
northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
In addition, heavy rains through tonight could lead to instances of
strong rises along rivers on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ515>523-525-526-130100-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
852 PM EDT Thu Apr 11 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, brief heavy rain could lead to localized instances of
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-524-130100-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Pocahontas-
852 PM EDT Thu Apr 11 2024
This Hazardous Weather Outlook is for southwest Virginia, and
McDowell, Wyoming and southeast Pocahontas county in West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds on Friday could cause power outages or additional tree
damage.
In addition, heavy rains through tonight could lead to instances of
strong rises along rivers on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Local storm report, Apr 11, 7:20 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
820 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 4 SSW Charleston 38.30N 81.66W
04/11/2024 Kanawha WV Emergency Mngr
Kanawha County EM advised there are water
rescues ongoing in Loudendale, WV.
&&Local storm report, Apr 11, 7:24 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
824 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Rain Charleston 38.35N 81.63W
04/11/2024 M2.57 Inch Kanawha WV ASOS
Yeager airport total for the day through 8
pm. 2.52 inches between 2 pm and 8 pm, 1.61
inches of that between 5 pm and 8 pm. This
sets a record for the date, which will be
updated when the day is over.
&&Local storm report, Apr 11, 7:45 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
845 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 3 E Tornado 38.33N 81.80W
04/11/2024 Kanawha WV Emergency Mngr
Kanawha County EM advised there are water
rescues currently on going along Smith Creek
Road in the Tornado area.
&&Local storm report, Apr 11, 7:46 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
846 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Flash Flood 1 WSW South Charleston 38.35N 81.72W
04/11/2024 Kanawha WV Public
Smith Creek out of its banks and covering
Smith Creek Road and into front yard. Caller
said this is one of the worst instances of
high water in 60 years of that property in
the family. Flood waters appeared to be
receding from yard and road at time of call,
824 pm.
&&Local storm report, Apr 11, 7:49 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
849 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Flash Flood 5 SSW Sissonville 38.43N 81.67W
04/11/2024 Kanawha WV Emergency Mngr
Kanawha County EM advised there are water
rescues in progress in the 4000 block of
Sissonville Drive in Kanawha County.
&&Local storm report, Apr 11, 7:52 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
852 PM EDT Thu Apr 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Flash Flood Salem 39.28N 80.56W
04/11/2024 Harrison WV Law Enforcement
Law Enforcement advised Main St in Salem has
water covering both lanes in spots.
&&